The most effective way to halt and reverse an opioid overdose is by administering naloxone hydrochloride (also known as its brand name, Narcan™). Naloxone is a generic drug that was first approved by the US Food and Drug Administration (FDA) in 1971.
Naloxone’s only effect is to reverse respiratory failure resulting from opioid overdose. It has no psychoactive effect, no potential for misuse, and does not lead to increases in drug use. It is also not a controlled substance. It can be administered by intramuscular injection or by the Narcan™ nasal spray.
The chance of surviving an overdose, like that of surviving a heart attack, depends on how fast someone receives medical assistance. Multiple studies show that most deaths occur one to three hours after the victim has initially ingested or injected the drug. The time that elapses before an overdose becomes fatal presents a vital opportunity to intervene and seek medical help.
One way that policymakers are helping encourage overdose witnesses to seek medical help is by passing “911 Good Samaritan” laws that exempt witnesses from arrest for drug use or possession. If the heroin is contaminated with fentanyl, an overdose can occur much quicker. Also, reversing an overdose if the heroin has any fentanyl will require more than one administration of naloxone.
There is currently no opioid, including fentanyl, which is “naloxone resistant.” Signs of a heroin overdose include a limp body, shallow or slow breathing, pale or ashen skin, and loss of consciousness. Learn how to recognize and respond to an overdose.